Wyoming, 2005

Hail in Wyoming, June 19 to 20, 2005

June 19 to 20, 2005 · NWS UNR · 3 events in 1 county or zone

A supercell thunderstorm developed just west of Devils Tower and moved east across central Crook County. The storm produced hail to the size of quarters from Devils Tower to south of Beulah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed just west of Devils Tower and moved east across central Crook County. The storm produced hail to the size of quarters from Devils Tower to south of Beulah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 19, 7:15 PM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 19, 7:15 PM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
815 PM MDT SUN JUN 19 2005

.DISCUSSION...02Z SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY
STRETCHING FROM NEAR KMBG TO KPIR TO EAST OF KIEN. DEWPOINTS MAINLY
IN THE 60S WEST OF BOUNDARY AND IN THE LOWER 70S EAST OF IT. WATER
VAPOR AND UPPER LEVEL ANALYSIS SHOWING RIDGE IN CONTROL ACROSS THE
PLAINS REGION. CAP IS HANGING STRONG ACROSS THE AREA MOST OF THE
AREA BUT STRONG STORMS HAVE BEEN ABLE TO DEVELOP OVER NE WY THIS
EVENING.

WAA WILL RETURN THIS EVENING WITH HELP OF LOW LEVEL JET
DEVELOPMENT ACROSS NORTHERN WY...SOUTHEAST MT...NORTHWEST SD AND
SOUTHWEST ND. STRONG 850MB-700MB THETA-E ADVECTION PROGGED FOR
NORTHERN PARTS OF CWA BY 06Z. STORMS MAY INCREASE IN INTENSITY AS
THE MOVE NE INTO THAT AREA. VERY IMPRESSIVE SHEAR PROFILE DEVELOPS
ACROSS NORTHWEST SOUTH DAKOTA DURING THE EVENING. RIGHT MOVING
SUPERCELLS WILL BE TO THE EAST. STORMS COULD BE SURFACE
BASED EARLY...BUT SHOULD BECOME ELEVATED BY 06Z WITH LARGE HAIL THE
MAIN THREAT EARLY AND THEN STRONG WINDS THE MAIN THREAT LATER
TONIGHT. THESE STORMS WILL LIKELY MERGE INTO AN MCS ACROSS NORTHWEST
SD/SOUTHWEST ND AND TRAVEL EAST OVERNIGHT.

RIDGE IS PROGGED TO SHIFT WESTWARD OVER THE NEXT COUPLE OF DAYS. AS
IT DOES...THE RIDGE WILL FLATTEN SOME AND ALLOW WEAK DISTURBANCES TO
ROTATE AROUND THE NORTHERN PERIPHERY FROM MONDAY THRU WEDNESDAY.
TIMING AND TRACK OF THESE WILL BE FAIRLY DIFFICULT TO GAUGE BEYOND
THE VERY SHORT TERM...BUT BETTER CHANCES SHOULD BE ACROSS NORTHERN
AND EASTERN PARTS OF CWA...WHERE CAP WILL BE WEAKEST AND BETTER LIFT
WILL PASS ACROSS. HIGH TEMPS WILL CONTINUE TO BE IN THE UPPER 80S TO
MID 90S...WITH 80S ON THE PLAINS.

EXTENDED...LOWER AMPLITUDE UPPER RIDGE WILL DEVELOP LATE THIS WEEK
ALLOWING SLIGHTLY COOLER AIR TO SEEP INTO THE REGION. WEAK WAVES
WILL SUPPORT UNMENTIONABLE POPS...WITH NO REAL FOCUS TO ACTIVITY
EXPECTED AT THIS TIME. TEMPERATURES WILL CONTINUE TO BE UNSEASONABLY
WARM.

&&

.AVIATION...FEW-SCT VFR CU CONDITIONS WILL BE THE RULE THROUGH
TONIGHT...WITH SCT TSRA MAINLY ALONG THE NORTHERN HALF OF TWB260
FROM KRAP-KBIS. THE MAIN TSTM ACTIVITY WILL MOVE NE OUT OF NE WY
AROUND 03Z THEN INTO SE MT/NW SD/SW ND FROM ABOUT 03Z-07Z WHERE
AREAS OF IFR VSBYS WILL DEVELOP WITH TSRAGS. ALSO...A FEW AREAS OF
MVFR CONDITIONS DUE TO FOG WILL BE FOUND ALONG TWB258 FROM KRAP-KBFF
AFT 06Z.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jun 19, 4:45 AM MST, 19 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
545 AM MDT SUN JUN 19 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
545 AM MDT (645 AM CDT) SUN JUN 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA FROM EARLY THIS
EVENING THROUGH LATE TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING
ACROSS FAR NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA...GENERALLY
NORTH AND WEST OF A LINE FROM GILLETTE WYOMING TO BELLE FOURCHE
AND LEMMON IN SOUTH DAKOTA. THE THUNDERSTORMS WILL SPREAD ACROSS
NORTHWEST SOUTH DAKOTA THIS EVENING THROUGH LATE TONIGHT. THE
GREATEST THREAT FROM THE THUNDERSTORMS WILL BE HAIL LARGER THAN
ONE INCH IN DIAMETER AND WIND GUSTS OVER 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND EVENING
ACROSS PORTIONS OF NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA...
WITH THE THUNDERSTORMS SPREADING INTO SOUTH CENTRAL SOUTH DAKOTA
MONDAY NIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS...WITH
LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Local storm report, Jun 19, 7:33 PM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
833 PM MDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             16 N GILLETTE           44.51N 105.52W
06/19/2005  1.00 INCH        CAMPBELL           WY   LAW ENFORCEMENT

&&

GRICHARD
Local storm report, Jun 19, 8:19 PM MST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
919 PM MDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             1 E WESTON              44.63N 105.31W
06/19/2005  0.88 INCH        CAMPBELL           WY   CO-OP OBSERVER

&&

MERICKSO
Local storm report, Jun 19, 9:19 PM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1019 PM MDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             5 W SPOTTED HORSE       44.72N 105.94W
06/19/2005  2.00 INCH        CAMPBELL           WY   TRAINED SPOTTER

&&

GRICHARD
Local storm report, Jun 19, 10:39 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1139 PM MDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND GST     COLONY                  44.91N 104.18W
06/19/2005  80 MPH           CROOK              WY   TRAINED SPOTTER

&&

GRICHARD
Special weather statement, Jun 19, 11:00 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1200 AM MDT MON JUN 20 2005

WYZ058-200630-
WESTON-
1200 AM MDT MON JUN 20 2005

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE THUNDERSTORM THREAT HAS ENDED OVER WESTON COUNTY.
THEREFORE...SEVERE THUNDERSTORM WATCH NUMBER 500 HAS BEEN CANCELLED
FOR WESTON COUNTY.

SDZ001-012-024-025-WYZ054>057-071-200630-
BUTTE-HARDING-NORTHEASTERN CROOK-NORTHERN BLACK HILLS-
NORTHERN CAMPBELL-NORTHERN FOOT HILLS-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-
1200 AM MDT MON JUN 20 2005

...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 200 AM MDT...

SEVERE THUNDERSTORM WATCH NUMBER 500 CONTINUES FOR PORTIONS OF
NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA UNTIL 2 AM
MDT.

GR
Local storm report, Jun 19, 11:43 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1243 AM MDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     HAIL             25 NE WESTON            44.89N 104.97W
06/20/2005  1.00 INCH        CROOK              WY   TRAINED SPOTTER

&&

GRICHARD

The radar

The Rapid City radar (KUDX), 157 km away, was scanning. The volume nearest the first event began at 06:57 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Crook

When
June 19, 11:55 PM MST to June 20, 12:00 AM MST
Where
Crook County, Devils Tower
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.583, -104.700

Hail, Crook

When
June 19, 11:58 PM MST
Where
Crook County, 4 mi W of New Haven
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.750, -104.917

Hail, Crook

When
June 20, 1:15 AM MST
Where
Crook County, 10 mi SW of Beulah
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.433, -104.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455347, 5455348, 5455349.